Home
 

Increase in overdoses occurring in Nanaimo

January 7, 2016

Nanaimo - Nanaimo RCMP and Island Health are collaborating following reports of an increase in non-fatal overdoses in Nanaimo. The Greater Victoria area had seen a significant increase in overdoses and cases under coroner investigation starting Dec 20th and the desire is to prevent more tragedies from occurring.


Preliminary results from toxicology testing conducted by the coroner’s service in the Victoria cases showed that fatal overdoses involved multiple drugs including heroin, cocaine and methamphetamines and in one case, fentanyl was detected.

The Coroners Service is investigating a potential drug overdose death in Nanaimo. There have been several other non-fatal overdoses which the RCMP and other emergency providers have responded to in the last 24-hours.

"The Nanaimo RCMP urges all users of drugs to exercise extreme caution. Officers experienced in the distribution of street level drugs are working collaboratively with our provincial partners to identify the source of these drugs," said Constable Gary O'Brien, spokesman for the Nanaimo RCMP. 

Users in Victoria had told authorities they thought they were only using heroin, and in other cases, only using methamphetamines. Many users assume they are purchasing a single drug and not a mixture that could increase the risk of overdose.

“In addition to the mixture of drugs, the drug supply may include fentanyl however that requires further testing,” said Dr. Paul Hasselback, Island Health’s Medical Health Officer. “Mixing drugs has become more common, and is recognized as increasing the risk of overdose.”

Agencies that provide services to those who frequently use drugs will be issuing warning notices and sharing information about the problems with the current supply of illicit drugs being distributed in the area. 

Users are always encouraged to:

• Avoid using alone;
• Have an overdose response plan;
• Know your drug by taking a small sample first;
• Have a Take Home Naloxone kit handy; and
• Tell someone what you’re intending to use.
• Call 911 immediately if you suspect an overdose is occurring

For more information visit http://towardtheheart.com/naloxone/ Anyone interested in getting overdose prevention & response training and a naloxone kit, can use the site finder to locate a Take Home Naloxone site.

Media Inquiries:

BC Coroners Service
Matt Brown
Regional Coroner, Vancouver Island Region
BC Coroners Service
250-356-9156
Matthew.G.Brown@gov.bc.ca

Nanaimo RCMP
Const. Gary O’Brien
250-755-3257

Island Health
Val Wilson
Island Health Communications
250-739-6303
Valerie.Wilson@viha.ca